[Skip to Content]
[Skip to Content Landing]
Article
February 1968

Sudden Death and PhenothiazinesA Current Controversy

Author Affiliations

Denver
From the departments of pathology (Dr. Leestma) and psychiatry (Dr. Koenig), University of Colorado School of Medicine, Denver. Dr. Leestma is currently at the Albert Einstein College of Medicine, Yeshiva University, Bronx, NY. Dr. Koenig is currently at Fitzsimons Army Hospital, Denver.

Arch Gen Psychiatry. 1968;18(2):137-148. doi:10.1001/archpsyc.1968.01740020009002
Abstract

IN RECENT YEARS many clinicians have become increasingly troubled over reports of sudden unexplained death occurring in psychiatric patients being treated with phenothiazine tranquilizing drugs. Most cases reported are young, in apparent good health, on fairly high doses of one or more of the phenothiazines, and often, in spite of the level of administered dose, difficult to control. Patients may drop to the floor unconscious, in shock or cardiac arrest, and often have severe cardiac arrhythmias; they aspirate food or gastric contents; or they may be found dead in their rooms without signs of an agonal struggle. Generally, autopsies on such patients are not helpful in fixing an anatomic cause of death. Three possible mechanisms for death have been suggested: cardiac arrhythmias and arrest; sudden catastrophic hypotension; and asphyxia due to aspiration. These sudden death reactions are said to be unpredictable and unpreventable.1,2

Relatively few of these cases

First Page Preview View Large
First page PDF preview
First page PDF preview
×